Get Help Today. (800) 516-4357

What Drugs Cause Dilated Pupils?

Many types of drugs, including both prescription and illicit varieties, can dilate pupils. Sometimes, those problems are transient and resolve when the drugs wear off. Sometimes, they stick around even when the person is sober. 

Struggling with Addiction? Get Help Now

Amphetamines, antidepressants, benzodiazepines, ketamine, muscle relaxants, stimulants, decongestants, bath salts, MDMA, LSD, mescaline, and methamphetamine can all cause dilated pupils. Even nicotine can cause the pupils to enlarge.

What Do Pupils Do?

Your pupils should widen when you’re in a low-lit area. The extra light lets you pick out details that would pass you by when the room is dim. 

Are you or someone you know struggling with addiction?

Your pupils can also widen due to emotional strain. If you’re under threat, those wide pupils can help you pick out an escape route, even in the dark. 

Tiny muscles inside your eye control pupil size. Your parasympathetic nervous system pulls on those muscles. 

Typically, you can’t control how big or small your pupils are. Look in the mirror and try to make the black center disappear, and you’ll understand how the parasympathetic nervous system works. Things crucial to your survival are placed outside of your control. 

Drugs can also change pupil size. 

What Drugs Cause Dilated Pupils?

Few people take drugs to change the way their eyes look. For most people who misuse drugs, changed pupil size is a side effect. 

The pupils may dilate more with certain types of drugs and higher doses. Some people are also more susceptible to this effect.

Substances that can cause dilated pupils include the following:

  • Illicit drugs, such as bath salts, MDMA, LSD, mescaline, and methamphetamine 
  • Prescription drugs, such as amphetamines, antidepressants, benzodiazepines, ketamine, muscle relaxants, and stimulants 
  • Over-the-counter drugs, such as decongestants and nicotine

Every drug in this list has a unique chemical makeup, and they all work on your body in different ways. Drugs can dilate your pupils due to the following reasons:

  • Nervous system depression: Medications like muscle relaxants aren’t targeted. If one muscle slackens, all of them do. Anything that can cause relaxation or slowed reflexes could work on the muscles in your eye and make your pupils widen.
  • Dopamine release: Some drugs cause brain cells to release large amounts of the feel-good chemical dopamine. Your pupils widen in response to natural dopamine, which is why your eyes seem to widen when you see someone you love. An artificial dopamine release can cause pupil changes in the same way.
  • Unknown mechanism: Street drugs have all sorts of additives and chemicals, and some haven’t been studied by experts. We don’t really know what’s in every dose of bath salts, for example. Those substances could widen pupils, but we don’t know why. 

Are Dilated Pupils Dangerous?

Your pupils respond to emotional states, chemical messages, and light conditions every day. It’s normal and natural for your pupils to widen. But hijacking the system with drugs can have unintended consequences. 

Drug-induced pupil dilation is dangerous for various reasons, such as these:

  • It can cause glaucoma. Do you have a family history of glaucoma? Has your doctor told you to be aware of warning signs? If so, taking drugs could be dangerous.

    Some people with risk factors show up in emergency rooms with glaucoma symptoms caused by drugs. Glaucoma is both painful and damaging. You could experience permanent vision loss.
  • It won’t always go away. Some people keep their dilated eyes even when drugs wear off. If this happens, you’ll be very uncomfortable in bright lights, and you could have trouble driving at night.

    You might have to wear sunglasses all the time to protect your eyes. And you might experience persistent nearsightedness.
  • It can be part of a larger problem. Drugs can cause all sorts of issues with your eyes. Methamphetamine, for example, is often cut with dangerous additives like talc. Bits of these substances can lodge in your eye and cause permanent vision problems. 

Dilated pupils could be just one of the many issues you’ll face with your vision after using drugs. The longer you use drugs, and the higher doses used, the more serious these issues become. 

Treating dilated pupils is complex, as your doctor must address what caused the original problem. If your eyes remain wide after you’re sober, medications, light-sensitive sunglasses, or prescription contact lenses might help. But if you keep misusing drugs, the problem will persist. 

Other Signs of Drug Abuse to Watch For

Drug-induced pupils are often so wide that they’re hard to ignore. If you see them, you might suspect that someone you love is abusing drugs. Other signs could help to confirm your suspicions. 

People high on drugs often act in strange or unusual ways. They can slur their words, stumble over their feet, and wave their arms around in an uncoordinated manner. 

You can sometimes smell drugs or alcohol on their breath or clothes. Sometimes, you can even spot drug paraphernalia near them, such as pipes or lighters. Put all these signs together, and it’s likely that drug misuse is an ongoing issue.

These are other common signs of drug misuse:

  • Mood changes: The person might seem irritable, defensive, or angry for no reason. Their mood may swing from happy to upset quickly, and they may exhibit a lot of volatility.
  • School or work problems: A child might stop going to class and get poor grades. An adult might skip shifts and get docked pay. Eventually, this might lead to disciplinary action or even losing their job.
  • Changing habits: The person might develop new friends and seem reluctant to introduce them. They might also drop activities that once brought them joy and appear listless.
  • Unusual behavior: The person might seem preoccupied or forget conversations you had recently. They might act in ways that seem very out of character for them.

You know your loved one best. If you spot troublesome signs, don’t ignore them. What you do next could help to save the person’s life. 

What Should You Do Next?

Choose a moment when the person isn’t high. Ask to have a frank discussion, and talk about the signs and symptoms you’ve seen. Be as clear, precise, and honest as you can.

Many people with a drug misuse problem feel ashamed, and they might deny that they have a problem. Later, when they’ve had time to reflect on your words, they might thank you for speaking up.

Other people might be ready to hear your observations. They may be willing to get help right away. They might just need a little guidance to get it.

Make sure the person knows you’ll support their journey to sobriety. Find a treatment program together, and make a vow to help the person you love to get better. Together, you can make critical changes. 

Updated January 19, 2024
Resources
  1. Eye-Opener: Why Do Pupils Dilate in Response to Emotional States? (December 2012). Scientific American.
  2. Illicit Drugs: Effects on Eye. (September 2019). Indian Journal of Medical Research.
  3. Drugs as a Cause of Fixed, Dilated Pupils After Resuscitation. (June 1986). Journal of the American Medical Association.
  4. How Drug Abuse Affects the Eye. (September 2018). Review of Optometry.
  5. Concerned About Dilated Pupils? Causes and Treatment. American Academy of Ophthalmology.
  6. Warning Signs. Youth.gov.
  7. Early Phase of Pupil Dilation Is Mediated by the Peripheral Parasympathetic Pathway. (December 2021). Journal of Neurophysiology.
  8. Dynamic Assessment of the Pupillary Reflex in Patients on High-Dose Opioids. (July 2019). Scandinavian Journal of Pain.
Take The Next Step Now
Call Us Now Check Insurance